Hail, Gentry
- When
- May 5, 11:30 PM CST
- Where
- Gentry County, Stanberry
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.220, -94.550
A slow moving cold front and upper level storm system, combined to bring severe thunderstorms and heavy rains to the region, late on May 5th through May 6th, 2007. Several rounds of heavy rain were observed across northwest Missouri, from near St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A slow moving cold front and upper level storm system, combined to bring severe thunderstorms and heavy rains to the region, late on May 5th through May 6th, 2007. Several rounds of heavy rain were observed across northwest Missouri, from near St. Joseph, north to Tarkio, and east to Bethany. Rainfall amounts of from 5 to 9 inches were observed in this area. The heavy rains caused many rivers to flood, with levels not observed since the great flood of 1993. In fact...the Tarkio River near Fairfax had its highest crest ever.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 5, 8:04 PM CST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 904 PM CDT SAT MAY 5 2007 .DISCUSSION... WILL EXPAND CHANCE OF STORMS FURTHER EAST FOR THE OVERNIGHT HOURS. CONCERNED WITH SEEING SOME COOLING ALOFT AS 700 THERMAL RIDGE BREAKS DOWN A BIT. SEEING THETA E ADVECTION TAKING PLACE INTO WESTERN HALF OF MISSOURI AND LOW LEVEL JET...THOUGH FOCUSED MORE IN KANSAS...BEING A FACTOR IN WESTERN PORTIONS OF FORECAST AREA. PC && .PREVIOUS DISCUSSION... /344 PM CDT SAT MAY 5 2007/ ACTIVE DAY ACROSS THE PLAINS AS DEEP UPPER TROUGH EDGES EASTWARD ACROSS THE ROCKIES. H5 PROFILER DATA SHOWING IMPRESSIVE 50-80KT JET STRETCHING FROM CENTRAL NEBRASKA SOUTHWARD INTO NORTHERN TEXAS. CONVECTION HAS INITIATED FAIRLY EARLY ALONG AND AHEAD OF THE DRYLINE CURRENTLY EXTENDING FROM JUST EAST OF NORTH PLATTE SOUTHWARD TO HILL CITY TO DODGE CITY. CURRENTLY THINKING MOST OF THE CONVECTION THROUGH THE REMAINDER OF THIS AFTERNOON WILL REMAIN FARTHER WEST ACROSS CENTRAL KANSAS. ACROSS OUR NECK OF THE WOODS...SFC ANALYSIS SHOWING ILL DEFINED PSEUDO WARM FRONT DRAPED ACROSS THE CWA. DECENT CONVERGENCE ALONG THE BOUNDARY WITH SFC WINDS AT KSGF AND KAIZ DUE SOUTH LEADING INTO EAST- SOUTHEASTERLY FLOW FROM KANSAS CITY TO SEDALIA TO JEFFERSON CITY. LATEST VIS SAT IMAGE SHOWING SEVERAL CONVECTIVE ROLLS ACROSS THE AREA WITH DECENT CU FIELD EVIDENT. HOWEVER...18Z TOP SOUNDING SHOWING CAPPING INVERSION REMAINS PRESENT ACROSS THE AREA INHIBITING CONVECTIVE INITIATION. IN ADDITION...LATEST RUC ANALYSIS REVEALING H7 THERMAL AXIS NOSING INTO EXTREME EASTERN KANSAS AND SHOULD OVERSPREAD THE AREA THROUGH THE REMAINDER OF THE AFTERNOON. THIS WILL LIKELY KEEP ANY CONVECTION AT BAY LIMITING PRECIP CHANCES THROUGH THE AFTERNOON AND EARLY EVENING HOURS. ATTENTION THEN TURNS TO CONVECTIVE POTENTIAL OVERNIGHT TONIGHT WITH ACTIVITY FURTHER WEST. WITH DEEP MERIDIONAL FLOW ACROSS MOST OF THE PLAINS...STORM MOTIONS HAVE FAVORED A MORE NORTH TO NORTH-NORTHEAST DIRECTION THUS FAR TODAY. MODEL PROGS CONTINUE THIS TREND AS UPPER TROUGH ELONGATES ALONG THE EASTERN EXTENT OF THE ROCKIES OVERNIGHT. FIRST THOUGHT WAS TO REMOVE MENTION OF POPS ACROSS THE WESTERN CWA BASED ON THESE TRENDS. HOWEVER...WITH NEW CONVECTION FORMING WELL AHEAD OF THE DRYLINE ACROSS CENTRAL KANSAS...DECIDED TO KEEP POPS GOING OVERNIGHT MAINLY FOCUSED ACROSS THE NORTHWESTERN COUNTIES. SLIGHT RISK REMAINS IN EFFECT FOR EXTREME NORTHWEST TIP OF MISSOURI AND EXTREME NORTHEAST KANSAS...AND CANT RULE OUT LARGE HAIL AND STRONG WINDS WITH ANY ACTIVITY THAT MAKES IT THIS FAR EAST. DEEP UPPER TROUGH REMAINS ANCHORED ACROSS THE EASTERN ROCKIES DURING THE DAY TOMORROW AS AMPLIFIED RIDGING TAKES SHAPE FROM THE GREAT LAKES TO THE GULF COAST. THIS WILL LIKELY LEAD TO A REPEAT PERFORMANCE AS SEEN TODAY WITH THE DRYLINE LIKELY BEING THE FOCUS FOR INITIATION ACROSS WESTERN AND CENTRAL KANSAS ONCE AGAIN. THINKING SVR POTENTIAL WILL AGAIN BE HIGHLY CONDITIONAL ON ACTIVITY FURTHER WEST MAKING EASTWARD PROGRESS INTO EASTERN KANSAS/WESTERN MISSOURI. IF IT DOES MAKE IT THIS FAR...AGAIN LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. OTHERWISE...POINT FORECAST SOUNDINGS SHOWING LESS CAPPING ACROSS THE AREA TOMORROW OWING TO A BETTER CHANCE OF PRECIP DEVELOPMENT....HOWEVER..LAPSE RATES AND SHEAR ARE MARKEDLY WEAKER ACROSS MISSOURI. NEVERTHELESS...SHOULD SEE SIMILAR THERMODYNAMICS REMAIN IN PLACE AS SEEN TODAY CREATING DECENT INSTABILITY AGAIN TOMORROW. THEREFORE...KEPT MENTION OF CHC POPS TOMORROW AFTERNOON THROUGH THE BEGINNING OF THE WEEK WITH UPPER SYSTEM ONLY SLOWLY EDGING EASTWARD. MODEL PROGS CONTINUE TO INDICATE HIGH QPF FIELDS BY THE BEGINNING TO THE WEEK. THIS IN COMBINATION WITH HIGH PW VALUES MAY LEAD TO SOME HYDRO CONCERNS DURING THIS TIME FRAME. WILL CONTINUE TO MONITOR TRENDS AS THE SITUATION EVOLVES. DEROCHE EXTENDED FORECAST... AS TO BE EXPECTED...THE MEDIUM RANGE FORECAST REMAINS VERY MUDDY...ESPECIALLY IN THE TUESDAY/WEDNESDAY TIME FRAME AS MOST METEOROLOGICAL VARIABLES WILL BE CONTROLLED BY THE EVOLUTION OF MESO/STORM-SCALE FEATURES IN THE DAY 2-3 TIME FRAME. SYNOPTICALLY...THIS TIME FRAME LOOKS VERY WET AS PROGRESSION OF UPPER RIDGE INTO THE EASTERN US ALLOWS SOUTHWESTERLY UPPER FLOW TO STRENGTHEN AHEAD OF BROAD LONGWAVE TROUGHING ACROSS THE HIGH PLAINS. MID-UPPER LEVEL HEIGHT FALLS...CORRESPONDING TO THE REMOVAL OF ANY REMAINING CAP...WILL ALLOW A VERY MOIST AND WEAKLY UNSTABLE AIRMASS TO CONVECT OUT WITH LITTLE DIFFICULTY AS SEVERAL SHORTWAVE ROTATE NORTHEAST ACROSS THE AREA. SUFFICIENT SHEAR MAY POSE A THREAT FOR SEVERE WEATHER TUESDAY...ALTHOUGH I THINK THAT INSOLATION WILL BE LIMITED WITH ABUNDANT CLOUD COVER AND THREAT FOR WIDESPREAD ANTECEDENT THUNDERSTORMS. IN FACT...HEAVY RAINFALL BETWEEN TOMORROW AND THE UPPER TROUGH PASSAGE EARLY FRIDAY LOOKS TO BE THE MAIN CONCERN -- AND POTENTIALLY A BIG ONE. QUALITY LOW LEVEL MOISTURE FOR EARLY MAY IS ALREADY IN PLACE AND THE COLLECTIVE EFFECTS OF POTENTIALLY 5 DAYS OF THUNDERSTORM ACTIVITY WILL LIKELY DELIVER SEVERAL INCHES OF RAINFALL OVER A WIDESPREAD AREA DURING THE PERIOD. HAVING JUST EXITED ONE RECENT WET PERIOD WITH LITTLE IN-BETWEEN BREAK...WILL LIKELY ISSUE AN ESF FOR THE PERIOD HIGHLIGHTING HEAVY RAIN/FLOOD POTENTIAL INTO NEXT WEEK. TEMPERATURES WILL BE EXTREMELY DIFFICULT GIVEN THE ENVIRONMENT. WE MAY NOT END UP MUCH WARMER THAN UPPER 60S/LOWER 70S ON A FEW OF THESE DAYS. DID BUMP UP LOWS/DEWPOINTS AS MOISTURE CONTENT SHOULD CHANGE LITTLE DURING THE TUESDAY-THURSDAY TIME FRAME. BOOKBINDER && .AVIATION... /645 PM CDT SAT MAY 5 2007/ DIURNAL CU FIELD BEGINNING TO DISSIPATE THIS EVENING AS CIRRUS BLOW OFF OVERSPREADS TERMINALS. MORE EXTENSIVE VFR 7K FT DECK EXPECTED TO ADVECT INTO TERMINALS IN THE NEXT SEVERAL HOURS. LARGEST UNCERTAINTY CONCERNS THE EASTWARD PROPAGATION OF TSTMS ACROSS CNTRL KANSAS. HAVE TRIED TO TIME ONSET VCTS AFTER MIDNIGHT...HOWEVER GIVEN JET ENERGY...FOCUSING MECHANISMS AND MOST FAVORABLE ATMOSPHERE REMAINING WEST OF THE AREA...FEEL ANY THUNDER ACTIVITY WILL BE IN A RAPIDLY DISSIPATING STAGE AS THEY APPROACH TERMINALS. CONTINUED PRESENCE OF MVFR CIGS DURING THE MORNING HOURS AS LOW LEVEL MOISTURE DIURNALLY SATURATES A 2-3K FT RANGE. HAVE NOT ADDED ANY PRECIP FOR TOMORROW AFTERNOON...THOUGH THIS MAY NEED TO BE ADDED IN FUTURE TAFS. 21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 839 PM CDT SAT MAY 5 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-070145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 839 PM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS TONIGHT. SCATTERED THUNDERSTORMS DEVELOPING OVER NORTHWEST MISSOURI TONIGHT WILL BE CAPABLE OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION...ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN KANSAS MOVING TOWARDS THE NORTH. IF THESE STORMS CAN PERSIST...A SEVERE THREAT WOULD INCREASE ACROSS EXTREME EASTERN KANSAS AND WESTERN MISSOURI TONIGHT INCLUDING THE KANSAS CITY METRO AREA. THE MAIN THREAT WITH THIS ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...WITH INCREASING WIND FIELD ACROSS THE REGION...AN ISOLATED TORNADO THREAT WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY EVENING AS THE HIGH PLAINS UPPER SYSTEM CONTINUES A SLOW NORTHEAST SHIFT. THE PRIMARY SEVERE THREAT ON SUNDAY WILL LIKELY EXIST FARTHER WEST ACROSS CENTRAL KANSAS. THIS ACTIVITY MAY PUSH INTO EXTREME EASTERN KANSAS AND WESTERN MISSOURI DURING THE EVENING AND OVERNIGHT HOURS. THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY ACROSS THE FORECAST AREA. STORMS MAY BECOME STRONG TO SEVERE DURING THIS TIME PERIOD CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. HOWEVER..IT REMAINS TOO EARLY TO DETERMINE A SPECIFIC REGION FOR ANY SEVERE ACTIVITY. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME FRAME LEADING TO THE POSSIBILITY OF LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS EASTERN KANSAS AND WESTERN MISSOURI. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY EVENING MAINLY OVER NORTHWEST AND WEST CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS. DEROCHE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 820 PM CDT SAT MAY 5 2007 MOZ001-060145- ATCHISON- 820 PM CDT SAT MAY 5 2007 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL ATCHISON COUNTY UNTIL 845 PM CDT... AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF FAIRFAX...OR 17 MILES SOUTH OF TARKIO...MOVING NORTH AT 35 MPH. THIS STORM WILL BE NEAR... TARKIO AND 6 MILES EAST OF ROCKPORT BY 835 PM CDT. THE TOWN OF WESTBORO IS ALSO IN THE PATH OF THIS STORM. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. 21
The Pleasant Hill radar (KEAX), 159 km away, was scanning. The volume nearest the first event began at 05:30 UTC.
34 flood, 22 hail, 14 flash flood, 7 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Large trees were reported down.
Water was flowing over Highway V...2 miles east of Highway 113.
Water was flowing over Highway V...just west of Highway H.
Water was hubcap deep on Highway 111...one half mile south of Highway 159.
The 102 River near Maryville crested at 26.98 feet, or 8.98 feet above flood stage. This was its highest crest ever and occurred on May 8, 2007. Agricultural damage in the adjacent bottom lands.
The Nodaway River at Burlington Junction crested at 24.70 feet, or 1.70 feet above flood stage.
The Big Creek near Blairstown crested at 24.70 feet, or 4.70 feet above flood stage.
The Little Blue River near Lake City crested at 23.84 feet, or 5.84 feet above flood stage.
The South Grand River near Urich crested at 28.78 feet, or 4.78 feet above flood stage.
The Grand River near Gallatin crested at 40.47 feet, or 14.47 feet above flood stage.
The Moniteau Creek near Fayette crested at 19.91 feet, or 3.91 feet above flood stage.
The Petite Saline Creek near Boonville crested at 16.23 feet, or 0.23 feet above flood stage.
The Fishing River near Mosby crested at 29.70 feet, or 11.70 feet above flood stage. This was its second highest crest ever and was on May 7, 2007.
The Crooked River near Richmond crested at 26.70 feet, or 6.70 feet above flood stage.
The Grand River near Pattonsburg crested at 34.27 feet, or 9.27 feet above flood stage.
The Platte River near Agency crested at 34.40 feet, or 14.40 feet above flood stage. Damage was confined to agricultural interests.
The 102 River at Rosendale had its second highest crest ever on May 7, 2007. It crested at 23.50 feet, or 5.50 feet above flood stage. Nearly every home in the town suffered flood damage.
Water was over County Roads, 3, 13, 14, Y, and H.
Up to 10 inches of water was flowing over intersection of Lee's Summit Road and 39th Street.
The Tarkio River near Fairfax crested at 25.78 feet, or 8.78 feet above flood stage. This was its highest crest ever and occurred on May 7, 2007. Major flooding in the communities of Fairfax and Tarkio. Numerous homes and businesses suffered flood damage. A levee break just upstream of Fairfax contributed to the flood damage.
Catalina Road was flooded over due to the heavy rains.
Most roads in town flooded and impassable due to the extremely heavy rains.
Several streets were reported flooded.
The Grand River near Chillicothe crested at 37.14 feet, or 13.14 feet above flood stage. This was the third highest crest ever on May 10, 2007.
Several roads have water flowing over them due to the heavy rains.
Numerous roads in town impassable due to high water.
Numerous roads in town closed due to high water.
Estimated 8 inches of water was flowing over Highway 52.
Numerous reports of county roads flooded due to the heavy rains. Lexington Street near Wellington closed.
Two water rescues were conducted near Brush Creek and Elmwood, and at 63rd and Paseo.
Total rainfall since this morning was 3.75 inches.
Total rainfall since this morning has been 3.79 inches. Many flooded basements and backed up sewers reported throughout Independence.
Total rainfall since this morning has been 3.85 inches.
The Missouri River at Saint Joseph crested at 25.26 feet, or 8.26 feet above flood stage.
Total rainfall since this morning has been 2.49 inches.
Three inches of rain has been measured since this morning.
Total rainfall since this morning has been 3.54 inches.
Totla rainfall since this morning has been 4.24 inches. Many homes had water in basements and sewer backups.
The Little Platte River at Smithville crested at 28.27 feet, or 1.27 feet above flood stage.
The Chariton River near Novinger crested at 22.75 feet, or 2.75 feet above flood stage.
The Blackwater River near Valley City crested at 25.45 feet, or 3.45 feet above flood stage.
The Wakenda Creek near Carrollton crested at 23.80 feet, or 3.80 feet above flood stage.
The Blackwater River near BLue Lick crested at 26.78 feet, or 2.78 feet above flood stage.
The Grand River near Sumner crested at 39.90 feet, or 13.90 feet above flood stage. This was its second highest crest on record and was on May 12, 2007.
The Platte River at Platte City crested at 32.50 feet, or 12.50 feet above flood stage. This was its third highest crest on record and was on May 10, 2007. Several homes suffered loss and there was widespread agricultural losses in the adjacent bottom lands.
The Chariton River near Prairie Hill crested at 19.66 feet, or 4.66 feet above flood stage.
The Missouri River at Kansas City crested at 35.47 feet, or 3.47 feet above flood stage.
The Missouri River at Sibley crested at 32.80 feet on May 8, 2007, or 10.80 feet above flood stage. This was the third highest crest ever.|Several homes were flooded.
The Platte River near Sharps Station crested at 35.68 feet, or 9.68 feet above flood stage. This was its third highest crest and was on May 11, 2007.
The Missouri River near Napolean on May 9th, had its highest crest ever at 28.86 feet, or 11.86 feet above flood stage.
The Missouri River near Waverly had its second highest crest ever of 30.10 feet on May 8th, or 10.10 feet above flood stage.
The Grand River near Brunswick, had its second highest crest ever of 30.51 feet, or 11.51 above flood stage on May 13, 2007.
The Missouri River at Miami crested at 29.48 feet, or 11.48 feet above flood stage. This was its second highest crest ever and occurred on May 11, 2007.
The Thompson River near Trenton crested at 30.81 feet, or 0.81 feet above flood stage.
The Missouri River at Glasgow crested at 34.25 feet, or 9.25 feet above flood stage.
The Missouri River near Boonville crested at 29.99 feet, or 8.99 feet above flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33429, 33430, 33431, 33463, 33400, 33402, 33432, 33404, 33433, 33434, 69322, 69323, 69324, 69326, 69327, 69329, 69332, 69337, 69339, 69340, 69341, 69343, 69432, 33407, 33436, 33412, 33437, 69345, 33438, 33413, 33414, 33480, 69330, 33495, 33415, 33440, 33441, 33442, 33417, 33443, and more.